Alert archive / Washington / Freeze Warnings in 2012

Freeze Warning 2, NWS Pendleton, OR

May 10, 2012Morrow County, Umatilla County, Oregon; 7 counties in Washington

NWS Pendleton, OR issued this freeze warning at May 10, 2012, 2:22 PM PDT for Morrow County, Umatilla County, Oregon; 7 counties in Washington. It took effect at May 11, 2012, 1:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2012, 2:22 PM PDT (21:22 UTC)
In effect from
May 11, 2012, 1:00 AM PDT
Expired
May 11, 2012, 7:37 AM PDT
In force
7 hr
Issued by
NWS Pendleton, OR

Counties Morrow County, OR, Umatilla County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Kittitas County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 74 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WWUS76 KPDT 102122
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
222 PM PDT THU MAY 10 2012

...A HARD FREEZE EARLY FRIDAY MORNING IN THE KITTITAS AND YAKIMA
VALLEYS...THE LOWER COLUMBIA BASIN...AND THE BLUE MOUNTAIN
FOOTHILLS...

.CLEAR SKIES AND LIGHT WINDS TONIGHT WILL RESULT IN A RAPID DROP
IN TEMPERATURES OVERNIGHT AND EARLY FRIDAY MORNING. 

ORZ044-507-WAZ026>029-111200-
/O.NEW.KPDT.FZ.W.0002.120511T0800Z-120511T1500Z/
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...BOARDMAN...HERMISTON...IONE...
PENDLETON...PILOT ROCK...ELLENSBURG...THORP...NACHES...
SUNNYSIDE...TOPPENISH...YAKIMA...CONNELL...PROSSER...TRI-CITIES...
DAYTON...WAITSBURG...WALLA WALLA
222 PM PDT THU MAY 10 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM PDT FRIDAY. 

* TEMPERATURES: OVERNIGHT TEMPERATURES WILL FALL TO AROUND 28 TO
  33 DEGREES FOR MOST OF THE AREA.

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
400 
WWUS76 KPDT 111149
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
449 AM PDT FRI MAY 11 2012

...FREEZING TEMPERATURES EARLY THIS MORNING...

.CLEAR SKIES AND LIGHT WINDS EARLY THIS MORNING HAVE CAUSED
TEMPERATURES TO FALL TO NEAR FREEZING. ALTHOUGH A HARD FREEZE IS
NOT ANTICIPATED....NEAR FREEZING TEMPERATURES ARE EXPECTED FOR A
WHILE NEAR SUNRISE.

ORZ044-507-WAZ026>029-111500-
/O.CON.KPDT.FZ.W.0002.000000T0000Z-120511T1500Z/
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...BOARDMAN...HERMISTON...IONE...
PENDLETON...PILOT ROCK...ELLENSBURG...THORP...NACHES...
SUNNYSIDE...TOPPENISH...YAKIMA...CONNELL...PROSSER...TRI-CITIES...
DAYTON...WAITSBURG...WALLA WALLA
449 AM PDT FRI MAY 11 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. 

* TEMPERATURES: EARLY MORNING TEMPERATURES WILL FALL TO AROUND 32
  DEGREES FOR MOST OF THE AREA.

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED IF LEFT 
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
187 
WWUS76 KPDT 111437
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
737 AM PDT FRI MAY 11 2012


ORZ044-507-WAZ026>029-111545-
/O.CAN.KPDT.FZ.W.0002.000000T0000Z-120511T1500Z/
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...BOARDMAN...HERMISTON...IONE...
PENDLETON...PILOT ROCK...ELLENSBURG...THORP...NACHES...
SUNNYSIDE...TOPPENISH...YAKIMA...CONNELL...PROSSER...TRI-CITIES...
DAYTON...WAITSBURG...WALLA WALLA
737 AM PDT FRI MAY 11 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE
FREEZE WARNING. 

TEMPERATURES HAVE RISEN ABOVE FREEZING ACROSS THE AFFECTED AREAS.
AS A RESULT...THE FREEZE WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at May 10, 2:15 PM PDT, 7 minutes earlier.

Area forecast discussion, May 10, 2:15 PM PDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
215 PM PDT THU MAY 10 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY. A DRY COLD FRONT THAT SWEPT
EAST OF THE CASCADES YESTERDAY SPREAD COOL AND DRY AIR ACROSS THE
FORECAST AREA.  CURRENT TEMPS ARE ABOUT 5-10 DEGREES LESS THAN
YESTERDAY...AND CURRENT DEWPOINTS ARE IN THE TEENS AND 20S.
CONFIDENCE IS HIGH THAT RADIATIONAL COOLING ASSOCIATED WITH CLEAR
SKIES AND LIGHT WINDS WILL RESULT IN A RAPID DROP IN TEMPERATURES BY
EARLY FRIDAY MORNING.  I'VE LOWERED TEMPERATURES SEVERAL DEGREES IN
SOME AREAS WHICH BROUGHT MOST OF THE LOWER COLUMBIA BASIN...THE BLUE
MOUNTAIN FOOTHILLS...THE YAKIMA VALLEY...AND THE KITTITAS VALLEY
BELOW FREEZING.  THE 12Z MODEL GUIDANCE HAS ALSO SHAVED TEMPERATURES
A FEW DEGREES COMPARED TO THE PREVIOUS RUNS. WILL ISSUE A FREEZE
WARNING FOR THESE AREAS FOR EARLY FRIDAY MORNING.  THERE MAY BE A
FEW RECORD LOWS AS WELL TONIGHT.

HIGH PRESSURE WILL STRENGTHEN THROUGH THE SHORT TERM PERIOD.  A
STRONG MID LEVEL INVERSION WILL SET UP WITH SIGNIFICANT DRY AIR
ALOFT...THEREFORE MANY OF THE HIGHER MOUNTAIN RIDGES WILL OBSERVE A
STRONG WARMING TREND AND WILL BE QUITE DRY WITH LOW RELATIVE
HUMIDITIES BOTH DURING THE DAY AND AT NIGHT. THE LOWER COLUMBIA
BASIN AND THE LOWER MOUNTAINS VALLEYS WILL BE SLOWER TO WARM UP BUT
SHOULD SEE TEMPERATURES CLIMB INTO THE 80S BY SUNDAY.  WISTER

.LONG TERM...MONDAY NIGHT THROUGH THURSDAY...AN UPPER LEVEL RIDGE
WILL PERSIST OVER WASHINGTON AS A CUTOFF LOW MOVES INTO NORTHERN
CALIFORNIA MONDAY NIGHT AND TUESDAY. SPLIT FLOW BETWEEN THE RIDGE
AND LOW WILL DEVELOP OVER OREGON. DRY AND WARM CONDITIONS WILL
PERSIST DURING THIS TIME...THOUGH CLOUDS WILL INCREASE. THE GFS
BRINGS THE CUTOFF LOW FARTHER NORTH THAN THE ECMWF AND INDICATES THE
POSSIBILITY OF THUNDERSTORMS FROM SOUTHERN GRANT COUNTY TO WALLOWA
COUNTY TUESDAY AFTERNOON AND EVENING. DECIDED TO FOLLOW ECMWF
SOUTHERN POSITION AND LEAVE OUT THUNDERSTORMS TUESDAY SINCE MOST OF
THE GFS ENSEMBLES ARE FARTHER SOUTH. CONFIDENCE IS LOW BECAUSE THE
SPREAD IS STARTING TO CREATE SIGNIFICANT DIFFERENCES.
AFTERNOON/EVENING INSTABILITY WILL DEVELOP WITH DAYTIME HEATING
WEDNESDAY WITH MORE MOISTURE...SO KEPT A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE NORTHEAST OREGON MOUNTAINS. WEDNESDAY NIGHT
AND THURSDAY THE LONG RANGE MODELS DIVERGE SIGNIFICANTLY FROM EACH
OTHER WITH THE ECMWF INDICATING AN UNSTABLE SOUTHWEST FLOW AND THE
GFS SHOWING MORE OF A DRY AND STABLE NORTHWEST FLOW BEHIND A WEAK
COLD FRONT/MARINE PUSH. KEPT A SLIGHT CHANCE OF SHOWERS IN THE
NORTHEAST OREGON MOUNTAINS. BOTH SCENARIOS HAVE COOLER TEMPERATURES.
COONFIELD

&&

.AVIATION...0Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT
24 HOURS. EXPECT MOSTLY CLEAR SKIES WITH LIGHT WINDS...GENERALLY 15
KTS OR LESS THROUGH THE PERIOD. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  33  68  35  75 /   0   0   0   0
ALW  34  69  40  76 /   0   0   0   0
PSC  31  72  38  78 /   0   0   0   0
YKM  30  68  37  76 /   0   0   0   0
HRI  31  71  36  77 /   0   0   0   0
ELN  31  69  37  77 /   0   0   0   0
RDM  24  69  32  77 /   0   0   0   0
LGD  30  65  33  73 /   0   0   0   0
GCD  31  66  37  74 /   0   0   0   0
DLS  36  73  42  79 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 1 AM TO 8 AM PDT FRIDAY ORZ044-507.

WA...FREEZE WARNING FROM 1 AM TO 8 AM PDT FRIDAY WAZ026>029.

&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/76/76
Hazardous weather outlook, May 10, 8:07 AM PDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
807 AM PDT THU MAY 10 2012

UPDATED TO REMOVE FREEZE WARNING HEADLINE FOR THIS MORNING

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
111415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
807 AM PDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MOSTLY CLEAR SKIES CAN BE EXPECTED TODAY AND TONIGHT. IT WILL BE A
COLD NIGHT WITH LOWS IN THE MID 20S TO MID 30S OVER MOST OF THE
AREA. A FEW LOCATIONS IN THE YAKIMA VALLEY...THE LOWER COLUMBIA
BASIN...AND THE BLUE MOUNTAIN FOOTHILLS WILL SEE TEMPERATURES NEAR
THE FREEZING MARK. SENSITIVE VEGETATION MAY BE DAMAGED IF LEFT
UNPROTECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE WILL BUILD OVER THE PACIFIC NORTHWEST FOR DRY
CONDITIONS THROUGH THE PERIOD. SOUTHWEST FLOW ALOFT ON WEDNESDAY
WILL PROVIDE INCREASING MOISTURE AND AFTERNOON INSTABILITY FOR A
SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON IN THE MOUNTAINS
OF NORTHEAST OREGON AND THE BLUE MOUNTAINS IN SOUTHEAST
WASHINGTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Nearby

Freeze Warnings in Washington, 2012Freeze Warnings in Oregon, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.